Alert archive / Alabama / Special Weather Statements in 2012
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 17, 2012, 4:13 AM CDT for Pickens County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2012, 4:13 AM CDT (09:13 UTC)
- Expired
- Aug 17, 2012, 4:45 AM CDT
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
County Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 48 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1257 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1382 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
733
WWUS84 KBMX 170913
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 AM CDT FRI AUG 17 2012
ALZ012-022-170945-
LAMAR AL-PICKENS AL-
413 AM CDT FRI AUG 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PICKENS AND SOUTHERN
LAMAR COUNTIES UNTIL 445 AM CDT...
AT 413 AM CDT...9 MILES EAST OF ASHCRAFT CORNER...OR 14 MILES SOUTH
OF FAYETTE. WAS NEARLY STATIONARY.
PEA SIZE HAIL IS EXPECTED WITH...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF INCLUDE...
MILLPORT...
KENNEDY...
SHAW...
MELBORNE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3348 8828 3365 8827 3366 8826 3357 8794
3353 8794 3352 8784 3348 8784 3333 8792
3347 8829
TIME...MOT...LOC 0913Z 180DEG 0KT 3350 8775
$$
75What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 17, 3:10 AM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 17, 3:10 AM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 310 AM CDT FRI AUG 17 2012 .DISCUSSION... AS WE TALK ABOUT ALL THE TIME...NORTHWESTERLY FLOW ALOFT PROVES TO MAKE THIS A TRICKY BUSINESS. A WEAKENING LINE OF SHOWERS AND THUNDERSTORMS...OTHERWISE KNOWN AS A MCS...IS PROPAGATING SOUTHWARD THIS MORNING. A FEW REPORTS OF WIND DAMAGE HAVE OCCURRED...MAINLY IN TENNESSEE...AND EVEN THOUGH THE INTENSITY CONTINUES TO WANE...THERE WILL BE AN OUTSIDE CHANCE FOR A SEVERE WARNING PRIOR TO SUNRISE DUE TO STRONG WIND GUSTS. AS I MENTIONED IN YESTERDAY'S DISCUSSION...ANY MORNING ACTIVITY IS GOING TO THROW A MAJOR WRENCH TO THE POTENTIAL FOR SEVERE WEATHER LATER TODAY. THIS LOOKS LIKE ITS GOING TO COME TO FRUITION. AS THIS CONVECTION PUSHES SOUTHWARD AHEAD OF THE APPROACHING FRONTAL BOUNDARY...RAIN AND EXTENSIVE CLOUD COVER WILL GREATLY CURB THE DESTABILIZATION POTENTIAL. MUCAPES OF 1500 J/KG WITH NEGLIGIBLE BULK SHEAR AND HELICITY VALUES WILL NOT BE ABLE TO SUSTAIN UPDRAFTS FOR SEVERE WEATHER. THE 00Z NAM DOES SUGGEST THE POTENTIAL FOR 0-6KM BULK SHEAR VALUES OF 30 KTS DEVELOPING THIS AFTERNOON ALONG AND NORTH OF INTERSTATE 20. THIS COULD BE DUE TO THE VORT MAX THAT IS BEING SEEN IN THE WATER VAPOR THIS MORNING OVER OKLAHOMA AND ARKANSAS...BUT THE PROBLEM WITH THAT IS ANY INSTABILITY THE MODEL WANTS TO DEVELOP WILL BE SOUTH OF THERE...NOT ALLOWING THE SHEAR AND CAPE TO MATCH UP. THE TRICK FOR TODAY WILL BE TWO THINGS. FIRST... LEFTOVER BOUNDARIES FROM THIS MORNING'S ACTIVITY. ANY INSTABILITY THAT DOES OCCUR...IF WE SEE ANY BREAKS IN THE CLOUDS...COULD CREATE PULSE-TYPE THUNDERSTORMS THIS AFTERNOON SOUTH OF INTERSTATE 20. THE OTHER CURVE BALL COULD BE THE PASSAGE OF THIS VORT MAX...AS IT COULD MAKE FOR AN INTERESTING AFTERNOON. WITH THE SMALL NATURE OF THE THREAT DUE TO EXTENSIVE CLOUD COVER...WILL NOT INCLUDE THIS THE HAZARDOUS WEATHER OUTLOOK ATTM. MODELS CONTINUE TO INDICATE A FAIRLY WET PATTERN OVER THE NEXT 4-5 DAYS. THE FRONTAL BOUNDARY THAT IS CURRENTLY TO OUR NORTH WILL SAG SOUTHWARD OVER THE NEXT COUPLE OF DAYS BRINGING RAIN AND THUNDERSTORM CHANCES TO CENTRAL ALABAMA IN JUST ABOUT EVERY PERIOD OF THE FORECAST. THE MAIN DIFFERENCE IN THE MEDIUM AND LONG RANGE GUIDANCE REMAINS TO BE JUST HOW FAR SOUTH THE BOUNDARY ENDS UP MAKING IT. THE EURO REMAINS THE MOST AGGRESSIVE...ALLOWING FOR THE BOUNDARY TO GET ALL THE WAY THROUGH CENTRAL ALABAMA BY TUESDAY...BUT IT HAS IT HANGING UP JUST SOUTH OF THE AREA...WITH A SOUTHWEST TO NORTHEAST ORIENTATION RUNNING FROM PENSACOLA TO MACON. BECAUSE OF IT BEING THAT CLOSE TO THE AREA AND THE MARGIN OF ERROR BEING SO LARGE THAT FAR OUT IN THE FORECAST...WILL HOLD ONTO CHANCE POPS FOR OUR SOUTHEAST COUNTIES THROUGH DAYS 5-7. WILL MAINTAIN RECENT FORECAST THINKING FOR TEMPERATURES NEAR NORMAL...WITH SOME DRY AIR FILTERING INTO OUR NORTHERN COUNTIES FOR MONDAY AND TUESDAY MORNING. THIS WILL ALLOW FOR MORNING TEMPERATURES AROUND 60 BOTH DAYS. 27 && .AVIATION... 06Z TAF DISCUSSION. WATCHING A LINE OF CONVECTION APPROACHING NORTHERN ALABAMA THIS EVENING. THIS SQUALL LINE IS OUT AHEAD OF THE COLD FRONT THAT WILL APPROACH THE AREA TOMORROW AFTERNOON. NOT EXPECTING THAT SPECIFIC LINE OF STORMS TO AFFECT THE AREA OVERNIGHT...BUT SOME OF THE HIGH RESOLUTION MODELS DO SHOW A PART OF THIS COMPLEX REDEVELOPING OVER NORTHERN MISSISSIPPI AND MOVING INTO WEST CENTRAL ALABAMA BETWEEN 12Z AND 15Z. BASED ON THE CURRENT TRENDS AND MODEL DATA...WILL BUMP UP THE ARRIVAL OF THUNDERSTORMS SLIGHTLY FROM THE PREVIOUS FORECAST AND REPLACE THE VC WITH PREVAILING TSRA. WHILE CONVECTION WILL NOT BE CONTINUOUS THROUGHOUT THE DAY...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AT ANY TIME THROUGH AT LEAST LATE AFTERNOON OR EARLY EVENING. FG/BR POTENTIAL OVERNIGHT...BELIEVE THE BOUNDARY LAYER WINDS WILL BE UP JUST ENOUGH TO PREVENT ANY PROLONGED PERIOD OF LOWER VISIBILITY FOR THE NORTHERN TAF SITES. IF THEY DROP IT IS MORE LIKELY TO HAPPEN EARLY. FOR MGM AND TOI...WINDS ARE A LITTLE BIT LESS AND THESE SITES ARE FAR REMOVED FROM THE CONVECTIVE TRENDS OVER NORTHERN ALABAMA. THE BETTER POTENTIAL FOR LOWER VIS WILL BE IN THE SOUTH. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 86 68 85 61 84 / 100 30 30 30 40 ANNISTON 87 69 87 62 87 / 100 30 30 30 40 BIRMINGHAM 86 69 86 65 87 / 100 30 30 30 40 TUSCALOOSA 87 71 88 68 89 / 100 30 40 50 50 CALERA 86 70 87 66 87 / 90 40 40 40 50 AUBURN 88 71 88 67 88 / 60 30 40 40 60 MONTGOMERY 90 72 89 69 91 / 70 40 50 60 60 TROY 90 70 89 67 91 / 60 30 50 60 60 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 27/08
Hazardous weather outlook, Aug 16, 6:36 PM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 636 PM CDT THU AUG 16 2012 ALZ011>015-017>050-172345- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 636 PM CDT THU AUG 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 17, 1:59 AM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
159 AM CDT FRI AUG 17 2012
ALZ018-020-170745-
CHEROKEE AL-ETOWAH AL-
159 AM CDT FRI AUG 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ETOWAH AND CHEROKEE
COUNTIES UNTIL 245 AM CDT...
AT 157 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
OUTFLOW BOUNDARY FROM THUNDERSTORMS IN THE TENNESSEE VALLEY. WINDS
MAY BE ASSOCIATED WITH THIS OUTFLOW BOUNDARY WELL AHEAD OF THE
ACTUAL THUNDERSTORMS.
WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
LITTLE RIVER CANYON NATIONAL PRESERVE...
CEDAR BLUFF...
CENTRE MUNICIPAL AIRPORT...
CENTRE...
FORNEY...
&&
LAT...LON 3452 8550 3408 8542 3405 8547 3406 8620
3415 8625 3419 8619 3419 8612 3421 8610
3421 8585 3425 8584 3424 8582 3426 8580
3426 8578 3438 8563 3443 8559 3449 8558
3453 8551
TIME...MOT...LOC 0657Z 338DEG 24KT 3462 8534 3444 8566
3445 8629
75Special weather statement, Aug 17, 2:03 AM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
203 AM CDT FRI AUG 17 2012
ALZ011-170745-
MARION AL-
203 AM CDT FRI AUG 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 245 AM CDT...
AT 202 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM OUTFLOW BOUNDARY MOVING SOUTHEAST AT 35 MPH. THIS
OUTFLOW WILL BE AHEAD OF A LINE OF STORMS FARTHER NORTH IN THE
TENNEESSE VALLEY. GUSTY WINDS MAY BE ASSOCIATED WITH THIS FEATURE.
WIND GUSTS 30 TO 40 MPH ARE POSSIBLE WITH THIS OUTFLOW.
ADDITIONAL SCATTERED STORMS ARE DEVELOPING AHEAD OF THE MAIN LINE OF
STORMS AND ALSO HAVE THE POTENTIAL OF PRODUCING GUSTY WINDS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HAMILTON...
HACKLEBURG...
WESTON...
BRINN...
LAKE BUTTAHATCHEE...
&&
LAT...LON 3432 8812 3432 8802 3431 8764 3410 8764
3405 8775 3406 8821 3432 8818 3433 8817
3433 8813
TIME...MOT...LOC 0702Z 333DEG 30KT 3450 8767 3437 8804
3438 8840
75Special weather statement, Aug 17, 2:39 AM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 239 AM CDT FRI AUG 17 2012 ALZ014-170830- WINSTON AL- 239 AM CDT FRI AUG 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WINSTON COUNTY UNTIL 330 AM CDT... AT 239 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ASHRIDGE TO HACKLEBURG... AND MOVING EAST AT 25 MPH. WIND GUSTS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. SOME OF THE WIND GUSTS MAY PRECEED THE THUNDERSTORMS BY SEVERAL MINUTES. LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE... HALEYVILLE... NEEDMORE... MORELAND... BRUSHY LAKE... ASHRIDGE... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3430 8712 3409 8711 3407 8763 3430 8764 TIME...MOT...LOC 0739Z 283DEG 20KT 3427 8746 3427 8774 75
Special weather statement, Aug 17, 2:42 AM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 AM CDT FRI AUG 17 2012
ALZ011-012-170830-
LAMAR AL-MARION AL-
242 AM CDT FRI AUG 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR MARION AND NORTHERN LAMAR
COUNTIES UNTIL 330 AM CDT...
AT 242 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF RED BAY TO
TREMONT TO NEW SALEM TO 7 MILES SOUTHWEST OF EVERGREEN...AND MOVING
EAST AT 30 MPH.
WIND GUSTS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN. SOME OF THE WIND GUSTS MAY PRECEED THE STORMS BY SEVERAL
MINUTES.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HAMILTON...
WESTON...
HACKLEBURG...
DETROIT...
BRINN...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3430 8819 3433 8817 3431 8764 3402 8764
3395 8784 3393 8823
TIME...MOT...LOC 0742Z 289DEG 25KT 3441 8802 3417 8821
3412 8832 3411 8859
75Special weather statement, Aug 17, 4:10 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 AM CDT FRI AUG 17 2012
ALZ013-015-023-171000-
FAYETTE AL-TUSCALOOSA AL-WALKER AL-
410 AM CDT FRI AUG 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WALKER...NORTHERN
TUSCALOOSA AND EASTERN FAYETTE COUNTIES UNTIL 500 AM CDT...
AT 411 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BERRY...OR 12 MILES EAST OF FAYETTE...MOVING EAST
AT 30 MPH.
PEA SIZE HAIL IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BERRY...
BOLEY SPRINGS...
WEST CORONA...
CORONA...
WILEY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3363 8777 3379 8769 3362 8718 3349 8731
3349 8733 3346 8734
TIME...MOT...LOC 0911Z 292DEG 27KT 3367 8762
75Special weather statement, Aug 17, 4:13 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
413 AM CDT FRI AUG 17 2012
ALZ012-022-170945-
LAMAR AL-PICKENS AL-
413 AM CDT FRI AUG 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PICKENS AND SOUTHERN
LAMAR COUNTIES UNTIL 445 AM CDT...
AT 413 AM CDT...9 MILES EAST OF ASHCRAFT CORNER...OR 14 MILES SOUTH
OF FAYETTE. WAS NEARLY STATIONARY.
PEA SIZE HAIL IS EXPECTED WITH...ALONG WITH HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF INCLUDE...
MILLPORT...
KENNEDY...
SHAW...
MELBORNE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3348 8828 3365 8827 3366 8826 3357 8794
3353 8794 3352 8784 3348 8784 3333 8792
3347 8829
TIME...MOT...LOC 0913Z 180DEG 0KT 3350 8775
75The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 1:59 AM CDT | Special Weather Statement | BMX | Cherokee | 46 min |
| Aug 17, 2:03 AM CDT | Special Weather Statement | BMX | Marion | 42 min |
| Aug 17, 2:39 AM CDT | Special Weather Statement | BMX | Winston | 51 min |
| Aug 17, 2:42 AM CDT | Special Weather Statement | BMX | Marion | 48 min |
| Aug 17, 3:18 AM CDT | Flash Flood Warning | BMX | Lamar | 3 hr |
| Aug 17, 4:10 AM CDT | Special Weather Statement | BMX | Walker | 50 min |
| Aug 17, 4:33 AM CDT | Special Weather Statement | BMX | Pickens | 42 min |
| Aug 17, 4:37 AM CDT | Special Weather Statement | BMX | Tuscaloosa | 38 min |
| Aug 17, 5:54 AM CDT | Special Weather Statement | BMX | Sumter | 51 min |
Nearby
Special Weather Statements in Alabama, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.